Health Library

 

Medicines That Can Cause Constipation

Topic Overview

Many prescription and nonprescription medicines can cause constipation. Examples include:

  • Antacids.
  • Antidepressants.
  • Some blood pressure medicines.
  • Cold medicines (antihistamines).
  • Calcium and iron supplements.
  • Narcotic pain medicines.

If you think that the constipation is caused by a medicine:

  • For prescription medicines, call the doctor who prescribed it to see whether you or your child should stop taking the medicine or take a different one. An appointment may not be needed.
  • For nonprescription medicines, stop using the medicine. Call your doctor if you feel that you or your child still needs to take the medicine.

Credits

By Healthwise Staff
Primary Medical Reviewer William H. Blahd, Jr., MD, FACEP - Emergency Medicine
Specialist Medical Reviewer David Messenger, MD
Current as of June 4, 2014

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

© 1995-2014 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.

First Nurse

First Nurse

Call First Nurse 24 Hours a Day for free health care advice, resources and referrals!

Ames: 515-239-6877
In Iowa: 800-524-6877 

Search health information online in our Mulimedia Health Library.

Symptom Checker

Use our interactive symptom checker to evaluate your symptoms and determine appropriate action or treatment.

Symptom Checker

Patient Privacy | Net Learning for Employees | MGMC PACS for Physicians
Emergency Preparedness

1111 Duff Avenue Ames, IA 50010 - 515-239-2011 - yourhealth.mgmc@mgmc.com

©2014 Mary Greeley Medical Center - All rights reserved.